Alert archive / Georgia / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 229, NWS Atlanta, GA

July 9, 2019Catoosa County, Walker County, Whitfield County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 9, 2019, 9:01 PM EDT for Catoosa County, Walker County, Whitfield County, Georgia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2019, 9:01 PM EDT (01:01 UTC)
Expired
Jul 9, 2019, 9:30 PM EDT
In force
29 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Catoosa County, GA, Walker County, GA, Whitfield County, GA

The radar

The Northeast Alabama radar (KHTX), 78 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 1.0 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2019-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1009 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2019-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1009 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1135 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

426 
WUUS52 KFFC 100101
SVRFFC
GAC047-295-313-100130-
/O.NEW.KFFC.SV.W.0229.190710T0101Z-190710T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
901 PM EDT Tue Jul 9 2019

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Central Catoosa County in northwestern Georgia...
  West central Whitfield County in northwestern Georgia...
  Southern Walker County in northwestern Georgia...

* Until 930 PM EDT.

* At 901 PM EDT, severe thunderstorms were located along a line 
  extending from near Linwood to near Ringgold, moving south at 10 
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Lafayette, Ringgold, Tunnel Hill, Linwood, Beaumont, Noble, Wood
  Station, Blue Spring, Rock Spring and Center Post.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3497 8511 3483 8501 3459 8538 3459 8542
      3470 8545
TIME...MOT...LOC 0101Z 335DEG 10KT 3469 8539 3489 8512 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 8:42 PM EDT, 19 minutes earlier.

Area forecast discussion, Jul 9, 8:42 PM EDT, 19 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
842 PM EDT Tue Jul 9 2019

.UPDATE...

Made a few adjustments to the POPs through the overnight period to
fit current trends. Overall, activity will continue to diminish in
coverage and intensity, but I have stretched at least a slight chance
for precipitation through the overnight period into tomorrow morning.
Otherwise, grids remain on track. I did tweak temperature and dew
point hourly grids to reflect current rain-cooled areas.

20

&&

.PREV DISCUSSION... /Issued 725 PM EDT Tue Jul 9 2019/

..00Z Aviation Forecast Discussion...

SHORT TERM /Tonight through Wednesday Night/...

The short term period begins with weak ridging at the surface in
portions of northeastern Georgia with upper level ridging nosing
into portions of northwestern Georgia. South of the area, the
weak low that had been over the area previously is drifting into
the Gulf where it is expected to strengthen. For the rest of this
afternoon and evening chances for showers and thunderstorms will
continue with some enhancement by a weak boundary lingering across
the area. Have included chance pops across much of the area with
likely pops across central Georgia. PW values are high across the
area, around 2.0 to 2.2 inches, so any storms will have the
potential for heavy rain leading to possible localized flooding
issues. WPC has also outlooked much of northern and eastern
Georgia in a Marginal Risk for excessive rainfall. In addition,
there's plenty of instability across the area so a few strong to
isolated severe storms isn't out of the question. For Wednesday,
with no change in airmass and a weak boundary lingering across the
area, showers and storms will be possible again mainly in the
afternoon and evening.

Temperatures today are expected to be in the upper 80s to mid 90s
across the area. Across portions of northeastern Georgia
temperatures are just slightly lower than surrounding areas due to
increased cloud cover and easterly flow. Overnight low temperatures
will be in the low to mid 70s with upper 60s in the mountains.
Temperatures on Wednesday will be just a couple degrees cooler than
today, with highs in the upper 80s to low 90s. With dewpoints in the
mid 70s today, heat indices will be in the 99 to 104 range, which is
just below advisory criteria. A couple isolated spots have reached
near 105 for a brief period of time, so those with outdoor plans
should take precautions while outdoors, practice good heat safety,
and drink plenty of water.

Reaves

LONG TERM /Thursday through Tuesday/...

Only tweaks to the long term based on the latest guidance.

BDL

PREVIOUS DISCUSSION...
As an upper trough swings through the Great Lakes region, a weak
cold front will be pushed southward into north Georgia on Thursday.
This front will provide a focus for an increase in shower and
thunderstorm activity as plentiful moisture will remain in place
with PWATs at or above 2" areawide.

Meanwhile, a primary concern through this time frame will be the
development and track of the expected tropical system over the
northern Gulf. Guidance has continued to trend toward a slow
westerly track across the northern Gulf. Both the ECMWF and GFS
currently favor an eventual journey to the Texas or Louisiana
coastline and then northward inland across the ArkLaTex region by
late weekend into early next week. With that being said,
variability between model runs persists, and significant
uncertainty remains regarding the eventual track.

Assuming current trends, direct impacts would be relatively muted
for Georgia. The weak stationary front draped across the area
will funnel tropical moisture from the system northeastward and
bring elevated rainfall chances into at least the first half of
the weekend. Locally heavy rainfall can thus be expected as a
result. The evolution of this anticipated tropical system will
continue to be monitored over coming days for any changes that
could impact the forecast for the local area.

Temperatures will remain very near normal through the weekend given
increased cloud cover and convective coverage; however, continued
elevated dewpoints will keep heat indices outside of any storms
several degrees warmer than the air temperature.

RW

BDL

AVIATION...
00Z Update...

VFR conditions will predominate across the area outside of isolated
to scattered convection through 06Z. MVFR or lower ceilings
developing and spreading westward across much of the forecast area
between 06Z and 14Z. Much of the area will see ceilings drop to at
least IFR levels by 09Z-12Z. Conditions improving across the area
after 14Z with most areas MVFR or higher by 16Z-18Z. Convective
coverage will diminish overnight, increasing once again by midday
Wednesday. East to southeast winds through the period, generally 4-
9kt.

//ATL Confidence...00Z Update...

Medium confidence on timing and extent of MVFR and lower ceilings.
Medium to high confidence on all other elements.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          73  89  72  89 /  40  50  40  60
Atlanta         74  89  74  89 /  30  40  30  60
Blairsville     67  84  67  84 /  40  40  40  70
Cartersville    73  91  73  91 /  30  40  30  60
Columbus        76  92  75  91 /  50  60  40  60
Gainesville     72  87  72  87 /  40  40  40  60
Macon           74  92  73  90 /  50  60  40  60
Rome            73  92  73  91 /  50  40  20  60
Peachtree City  73  90  73  89 /  40  40  30  60
Vidalia         75  91  74  92 /  50  60  40  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...20
LONG TERM....BDL
AVIATION...20
Hazardous weather outlook, Jul 9, 8:45 PM EDT, 16 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Peachtree City GA
845 PM EDT Tue Jul 9 2019

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-100815-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
845 PM EDT Tue Jul 9 2019

This Hazardous Weather Outlook is for portions of North and Central
Georgia.

.DAY ONE...Tonight...

Scattered evening thunderstorms can be expected, becoming isolated
after after midnight. While the threat for severe thunderstorms
remains low, a few strong thunderstorm will be possible with heavy
rainfall, brief gusty winds, and frequent cloud-to-ground lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Scattered to numerous thunderstorms are expected each day with the
highest thunderstorm coverage during the afternoon and evening
hours. Strong to isolated severe storms will be possible, with gusty
winds, heavy rainfall, and cloud-to-ground lightning the primary
threats. The heavy rain could lead to localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight, but spotters
are encouraged to report any significant rainfall, wind or
damage.

In the hours before

Special weather statement, Jul 9, 7:35 PM EDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
735 PM EDT Tue Jul 9 2019

GAZ102>104-100000-
Stewart GA-Sumter GA-Webster GA-
735 PM EDT Tue Jul 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STEWART...
SOUTHWESTERN SUMTER AND WEBSTER COUNTIES UNTIL 800 PM EDT...

At 735 PM EDT...a strong thunderstorm was over Plains, or 8 miles
southeast of Preston...moving west at 20 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Preston, Richland, Plains, Weston, Troutman, Kimbrough, Croxton
Crossroads, Centerpoint, Dumas and Leveretts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3192 8438 3197 8444 3193 8444 3192 8446
      3192 8467 3193 8468 3192 8469 3192 8474
      3215 8472 3207 8428 3191 8430 3192 8434
      3190 8434 3189 8437
TIME...MOT...LOC 2335Z 093DEG 16KT 3200 8442

WIND...40MPH
Special weather statement, Jul 9, 7:59 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
759 PM EDT Tue Jul 9 2019

GAZ102-103-100030-
Stewart GA-Webster GA-
759 PM EDT Tue Jul 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STEWART AND WEBSTER
COUNTIES UNTIL 830 PM EDT...

At 759 PM EDT...a strong thunderstorm was over Centerpoint, or near
Preston...moving west at 20 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Lumpkin, Preston, Richland, Weston, Troutman, Charles, Kimbrough,
Westville, Centerpoint, Dumas and Leveretts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3192 8467 3193 8468 3192 8469 3192 8480
      3193 8480 3192 8481 3192 8487 3214 8485
      3208 8446 3192 8446
TIME...MOT...LOC 2359Z 089DEG 19KT 3199 8456

WIND...40MPH
Special weather statement, Jul 9, 8:31 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
831 PM EDT Tue Jul 9 2019

GAZ102-103-100045-
Stewart GA-Webster GA-
831 PM EDT Tue Jul 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STEWART AND
SOUTHWESTERN WEBSTER COUNTIES UNTIL 845 PM EDT...

At 831 PM EDT...a strong thunderstorm was over Kimbrough, or 8 miles
southeast of Lumpkin...moving west at 15 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Lumpkin, Richland, Weston, Troutman, Kimbrough, Westville and
Providence Canyon State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3192 8467 3193 8468 3193 8469 3192 8469
      3192 8480 3193 8480 3192 8481 3192 8491
      3193 8492 3193 8493 3214 8492 3208 8457
      3192 8458
TIME...MOT...LOC 0031Z 091DEG 12KT 3200 8467

WIND...40MPH
Special weather statement, Jul 9, 8:35 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
835 PM EDT Tue Jul 9 2019

GAZ002-003-100045-
Catoosa GA-Walker GA-
835 PM EDT Tue Jul 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CATOOSA AND WALKER
COUNTIES UNTIL 845 PM EDT...

At 834 PM EDT...a strong thunderstorm was near Noble, or near
Lafayette...moving southwest at 15 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Lafayette, Fort Oglethorpe, Chickamauga, Linwood, Noble, Cooper
Heights, Rock Spring and Blue Spring.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3480 8516 3465 8531 3480 8545 3482 8545
      3491 8526
TIME...MOT...LOC 0034Z 056DEG 13KT 3479 8531

WIND...40MPH
Special weather statement, Jul 9, 8:44 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
844 PM EDT Tue Jul 9 2019

GAZ002-003-100115-
Catoosa GA-Walker GA-
844 PM EDT Tue Jul 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR CATOOSA AND SOUTHERN WALKER
COUNTIES UNTIL 915 PM EDT...

At 844 PM EDT...a line of strong thunderstorms was along a line
extending from Ringgold to 6 miles southeast of Sulpher Springs...and
moving south at 10 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Lafayette, Ringgold, Chickamauga, Linwood, Boynton, Beaumont, Noble,
Wood Station, Blue Spring and Rock Spring.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3483 8507 3481 8511 3482 8513 3478 8514
      3459 8542 3459 8548 3471 8548 3474 8546
      3484 8534 3499 8508
TIME...MOT...LOC 0044Z 011DEG 6KT 3491 8513 3466 8546

WIND...40MPH
Special weather statement, Jul 9, 8:47 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
847 PM EDT Tue Jul 9 2019

GAZ019-100115-
Floyd GA-
847 PM EDT Tue Jul 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FLOYD COUNTY UNTIL
915 PM EDT...

At 847 PM EDT...a strong thunderstorm was near Coosa, or 9 miles
northeast of Forney...moving southwest at 10 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Cave Spring and Coosa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3430 8535 3420 8524 3408 8540 3408 8541
      3409 8542 3426 8546
TIME...MOT...LOC 0047Z 049DEG 9KT 3420 8538

WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 8:31 PM EDTSpecial Weather StatementFFCStewart14 min
Jul 9, 8:35 PM EDTSpecial Weather StatementFFCWalker10 min
Jul 9, 8:44 PM EDTSpecial Weather StatementFFCCatoosa, Walker31 min
Jul 9, 8:47 PM EDTSpecial Weather StatementFFCFloyd28 min
Jul 9, 9:32 PM EDTSpecial Weather StatementFFCCatoosa, Walker28 min
Jul 9, 9:51 PM EDTSpecial Weather StatementFFCFloyd24 min
Jul 9, 10:14 PM EDTSpecial Weather StatementFFCChattooga31 min
Jul 9, 10:34 PM EDTSevere Thunderstorm WarningFFCChattooga26 min
Jul 9, 11:01 PM EDTSpecial Weather StatementFFCChattooga29 min
Jul 9, 11:30 PM EDTSpecial Weather StatementFFCChattooga, Dade, Walker45 min
Jul 9, 11:48 PM EDTSpecial Weather StatementFFCMadison27 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.